Georgia, 2012

Hail and Damaging Winds in Georgia, April 3, 2012

April 3, 2012 · NWS CAE · 5 events in 1 county or zone

A backdoor cold front was the focus for scattered thunderstorms across the CSRA. An isolated severe storm moved across the Augusta Metro Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A backdoor cold front was the focus for scattered thunderstorms across the CSRA. An isolated severe storm moved across the Augusta Metro Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 3, 9:43 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 3, 9:43 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1043 PM EDT TUE APR 3 2012

.SYNOPSIS...
A WEAK STATIONARY BOUNDARY OVER EASTERN GA WILL SLOWLY DISSIPATE
TONIGHT. ANOTHER WEAK FRONT WILL APPROACH FROM THE NORTH ON
WEDNESDAY...WITH A STRONGER SYSTEM AFFECTING THE REGION THURSDAY
THROUGH FRIDAY. DRY WEATHER IS EXPECTED THIS WEEKEND.

&&

.NEAR TERM /OVERNIGHT/...
CONVECTION HAS BEEN MOVING THROUGH THE MIDLANDS THIS
EVENING...WITH SOME STRONG WINDS AND SMALL HAIL ASSOCIATED WITH
THEM. ACTIVITY SHOULD CONTINUE TO WEAKEN AS IT MOVES EAST...BUT
THE REGION SHOULD STILL HAVE SOME SHOWER ACTIVITY PAST MIDNIGHT.

AS FOR LOW TEMPERATURES...WENT WITH CONSENSUS WITH LOWS IN THE
LOW TO MID 60S. ONE OTHER ISSUE WILL REVOLVE AROUND FOG FORMATION
WITH THE INCREASE IN LOW LEVEL MOISTURE. DO NOT EXPECT WIDESPREAD
FOG...BUT PATCHY FOG CAN NOT BE RULED OUT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
ON WEDNESDAY...SOME WEAK MID/UPPER LEVEL RIDGING BUILDS IN AHEAD
OF THE SYSTEM THAT WILL BE APPROACHING THE AREA FOR THURSDAY AND
FRIDAY. AT THE SURFACE...ANOTHER BACKDOOR COLD FRONT WILL BE
APPROACHING THE NORTHERN PORTION OF THE CWA BY LATE WEDNESDAY
AFTERNOON/EVENING. ALL OF THE MODELS INDICATE THAT THIS FRONT WILL
PUSH SOUTHWARD INTO THE AREA WEDNESDAY NIGHT...THEN STALL ACROSS
THE AREA FOR THURSDAY/THURSDAY NIGHT. THURSDAY NIGHT INTO
FRIDAY...CLOSED LOW ACROSS THE SOUTHERN PLAINS WILL MOVE
EAST/SOUTHEAST AND BE LOCATED ACROSS THE SOUTHEAST. MODEL TIME
SECTIONS INDICATE INCREASING MOISTURE ACROSS THE AREA THURSDAY
INTO THURSDAY NIGHT. ENSEMBLE/GUIDANCE POPS ALSO ON THE INCREASE.
WILL GRADUALLY INCREASE POPS THROUGH THE PERIOD TO LIKELY BY
THURSDAY NIGHT. AS FOR TEMPERATURES...WILL STAY NEAR A CONSENSUS
OF THE GUIDANCE THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
GFS AND ECMWF IN OVERALL GOOD AGREEMENT SHOWING LOW PRESSURE
SYSTEM MOVING OFFSHORE ON FRIDAY. STILL A LINGERING CHANCE OF RAIN
DURING THE DAY FRIDAY BUT PRECIPITATION SHOULD END BY LATER IN THE
DAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. SATURDAY AND SUNDAY
LOOK DRY. GFS INDICATING A WEAK COLD FRONT MOVING TOWARDS THE AREA
BY LATE MONDAY BUT MOISTURE APPEARS LIMITED. DRY CONDITIONS
CONTINUE FOR TUESDAY. TEMPERATURES WILL BE MUCH COOLER THAN
RECENTLY AND ACTUALLY BELOW NORMAL FOR FRIDAY AND SATURDAY...AND
NEAR NORMAL FOR THE REMAINDER OF THE PERIOD.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
AFTERNOON CONVECTION CONTINUES TO REMAIN AWAY FROM THE TERMINAL
LOCATIONS AND GENERALLY DISSIPATING IN INTENSITY OVER THE PAST
HOUR OR SO. HOWEVER...SOME ISOLATED SHOWERS HAVE DEVELOPED ACROSS
THE WESTERN MIDLANDS AND EAST CENTRAL GEORGIA IN THE LAST HOUR ON
OUTFLOW BOUNDARIES DESPITE THE SETTING OF THE SUN. CONFIDENCE
REMAINS LOW THAT ANY CONVECTION WILL IMPACT ANY OF THE TERMINALS
AND THEREFORE NOT INCLUDING IN THE FORECAST...ALTHOUGH AGS/DNL
WOULD BE MOST AT RISK DURING THE 01Z- 03Z TIME FRAME AND WILL BE
AMENDED AS NEEDED.

CONVECTIVE DEBRIS CLOUDS LIKELY TO REMAIN OVER THE REGION THIS
EVENING AND OVERNIGHT WHICH SHOULD HELP PRECLUDE FOG DEVELOPMENT
DESPITE PLENTY OF LOW LEVEL MOISTURE IN PLACE AND WINDS THAT WILL
BECOME RELATIVELY LIGHT THROUGH THE NIGHT. THINK AS THE CLOUDS
THIN LATE TONIGHT SOME MVFR FOG WILL BE POSSIBLE ALL TERMINALS
WITH POSSIBLE TEMPORARY IFR VSBYS AND/OR CIGS OGB/AGS DURING THE
09Z-13Z PERIOD. EXPECT VFR CONDITIONS TO PREVAIL AFTER 14Z WITH
WINDS PICKING UP FROM THE WEST TO AROUND 10-12 KNOTS WITH
AFTERNOON GUSTS TO AROUND 20 KNOTS.

ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE AGAIN WEDNESDAY
AFTERNOON BUT LOW CONFIDENCE IN TIMING AND LOCATION WILL PRECLUDE
IT FROM THE FORECAST. OUTFLOW BOUNDARIES FROM CONVECTION THIS
AFTERNOON MAY SERVE AS A FOCUS FOR CONVECTION ON WEDNESDAY AND CAN
BE EVALUATED EARLY WEDNESDAY.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS POSSIBLE
DURING THE LATE NIGHT AND MORNING HOURS THURSDAY AND FRIDAY. THERE
WILL ALSO BE AN INCREASED CHANCE OF THUNDERSTORMS THURSDAY THROUGH
SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 3, 11:37 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1237 PM EDT TUE APR 3 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1237 PM EDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
INTO THE EVENING. THE MAIN AREA OF CONCERN IS THE CENTRAL SAVANNAH
RIVER AREA. THERE IS THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS TO DEVELOP...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 3, 8:00 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
900 PM EDT TUE APR 3 2012

SCZ020-021-027-028-040145-
FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-
900 PM EDT TUE APR 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...
LEXINGTON...NEWBERRY AND RICHLAND COUNTIES THROUGH 945 PM EDT...

AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF WINNSBORO TO 6 MILES SOUTH OF SILVERSTREET TO 7 MILES NORTH OF
WHITMIRE...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY...PROSPERITY...WHITMIRE AND WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3454 8090 3431 8094 3410 8118 3412 8161
      3419 8173 3417 8178 3418 8186 3413 8188
      3414 8189 3435 8183 3437 8178 3453 8165
      3453 8162 3445 8153 3449 8149 3450 8143
      3458 8142
TIME...MOT...LOC 0100Z 266DEG 14KT 3442 8118 3413 8171
          3460 8161
Local storm report, Apr 3, 9:22 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1022 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND DMG     8 NNE BATESBURG         34.02N 81.49W
04/03/2012                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES DOWN AT THE INTERSECTION OF ANSEL CAUGHMAN RD AND
            UNION CHURCH RD.

&&

CL
Special weather statement, Apr 3, 9:31 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1031 PM EDT TUE APR 3 2012

SCZ021-022-027>031-036-037-040315-
AIKEN-CALHOUN-FAIRFIELD-KERSHAW-LEE-LEXINGTON-ORANGEBURG-RICHLAND-
SUMTER-
1031 PM EDT TUE APR 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...
KERSHAW...LEE...LEXINGTON...RICHLAND...AIKEN...CALHOUN...SUMTER AND
ORANGEBURG COUNTIES THROUGH 1115 PM EDT...

AT 1029 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BLYTHEWOOD TO
GLOVERVILLE...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...ARCADIA LAKES...CAMDEN...CAYCE...COLUMBIA...
DENTSVILLE...FOREST ACRES...GASTON...IRMO...LEXINGTON...LUGOFF...OAK
GROVE...PINE RIDGE...RED BANK...SOUTH CONGAREE...SPRINGDALE...ST.
ANDREWS...WEST COLUMBIA...WOODFIELDS...FORT JACKSON AND FIVE
POINTS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3348 8130 3349 8137 3342 8147 3355 8197
      3436 8094 3428 8026
TIME...MOT...LOC 0231Z 291DEG 14KT 3421 8096 3357 8183
Local storm report, Apr 3, 9:36 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1036 PM EDT TUE APR 3 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND DMG     IRMO                    34.14N 81.20W
04/03/2012                   RICHLAND           SC   PUBLIC

            TREES DOWN IN IRMO.

&&

The radar

The Columbia radar (KCAE), 98 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
April 3, 10:45 PM EST to 10:47 PM EST
Where
Richmond County, 1.66 mi N of National Hills
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.504, -82.030

County Dispatch reported trees and powerlines down in the area of Heath Drive and Cherry Street.

Thunderstorm Wind, Richmond

When
April 3, 10:45 PM EST to 10:47 PM EST
Where
Richmond County, 1.7 mi NNE of National Hills
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
33.503, -82.021

Several trees were downed or uprooted at Augusta National Golf Course. A bathroom was damaged as well as some of the seating stands.

Thunderstorm Wind, Richmond

When
April 3, 10:47 PM EST to 10:49 PM EST
Where
Richmond County, 2.38 mi NNE of National Hills
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.511, -82.012

County Dispatch reported trees and powerlines down in the area of Eisenhower Drive and Dan Street.

Thunderstorm Wind, Richmond

When
April 3, 10:47 PM EST to 10:49 PM EST
Where
Richmond County, 2.41 mi NNE of National Hills
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.514, -82.021

County Dispatch reported trees and powerlines down in the area of Brookwood Drive and River Ridge Road.

Hail, Richmond

When
April 3, 10:59 PM EST
Where
Richmond County, 1.73 mi E of Bel Air
Measured
0.88 in hail
Reported by
Public
Coordinates
33.430, -81.940

Public reported nickel size hail near Augusta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364174, 364175, 364176, 364177, 364178.